X Close

UCL-TB blog

Home

Menu

JoiHok!: New UCL graduate sets up TB initiative in Kolkata

By rekgngs, on 30 March 2020

SI met Sreyashi Basu in mid-January this year. She’d dropped in to say hello to Prof Tim McHugh, who’d been a project supervisor during her UCL BSc course, which had finished the previous summer. 

I was amazed at how she had spent the six months after graduating setting up a TB initiative in Kolkata from scratch, coming up with an original idea, and working with laboratory scientists, local artists, charities, and schools to engage children and communities with information about TB. She’d also designed materials, produced videos and set up a website.

I was keen to know more, and over email, Sreyashi told me about herself, and about her project, Joi Hok! (which means “Let victory be yours!”).

Sreyashi with scroll painter Swarna Chitrakar

Sreyashi Basu with scroll painter Swarna Chitrakar

Read the rest of this entry »

The Three Sisters and the Fourth Horseman

By rekgngs, on 20 May 2019

Anton Chekhov’s life was cut short by tuberculosis in 1904. To mark International Clinical Trials Day, Prof Neil Stoker wonders how the then-incurable disease may have affected Chekov’s creativity and worldview, and reflects on the medical advances made by clinical trials since.

The stage is set at the Almeida Theatre

Last week I exited a performance of The Three Sisters by Chekhov at Islington’s Almeida Theatre.  The theatre was originally built in 1833 for the Islington Literary and Scientific Society, and had housed a laboratory, library and lecture theatre.  Discussion of politics and religion were not allowed, something I think Chekhov might have approved of. Read the rest of this entry »

World TB Day 2019 blog

By rekgngs, on 6 April 2019

 

Professor Neil Stoker attended two events to mark World TB Day 2019; firstly, a reception at the UK Parliament and secondly, our World TB Day Symposium. Neil shares his reflections here.


The political and the personal

Emily Shaw-Wise speaking at APPG

Emily reads diary entries from her time working with TB patients

28th of January. We have to strike a pretty miserable deal with our drug resistant TB patients. Their only, though by no means guaranteed, chance of cure is to take up to eight unpalatable and side effect-prone drugs for at least two years. Often after only a couple of weeks of treatment, patients will develop anticipatory gagging and vomiting just on seeing the tablets, or rashes so itchy they excoriate their arms and legs.

“Pyrazinamide can make their joints so painful, it’s difficult to stand. Clofazimine causes their skin to become discoloured like an overcooked fake tan – so that one remaining neighbour who didn’t already know that that patient had TB will now guess. Cycloserine can precipitate neurological and psychiatric symptoms, including psychosis and suicidal ideation. 

Read the rest of this entry »